PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry - November 2005

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Search our Tinnitus Library Center or FAQs

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry

This Month's Questions:

Panic attacks, sleep and tinnitus

Hi Barry, I have tinnitus and when it gets really loud I get very nervous and sometimes out of balance, I cannot sleep or concentrate I feel like I am having a panic attack. I had several test done including a MRI and the doctors say that I am just fine.Is this common among tinnitus sufferers?

Thanks, Antonio

Dear Antonio, This is quite common among tinnitus sufferers and sounds very close to how I used to feel when my tinnitus was at its worst. I would go to sleep easily but wake up in the middle of the night with a racing heart and anxiety. I wouldn't be able to sleep for the rest of the night.

This is partly the result of excessive stress, which is the #1 aggravator of tinnitus. I suggest you contact your doctor for a prescription anxiety medication. Many doctors prescribe Klonopin, which is slow acting and not very addictive. It helps to reduce anxiety and allow a good night's sleep.

You could also try GABA supplements (Gamma-Amino-Butyric Acid). This helps calm the mind and induce rest. It acts like a mild tranquilizer so you must be very careful when driving or operating equipment. Do not use it in combination with Klonopin or other prescription tranquilizers. GABA is available in most health food stores and I recommend 500-750 mg twice daily. After several days, adjust dosage up or down as needed.

Sometimes something as simple as a glass of warm milk or a turkey sandwich can be very helpful in helping people calm down. Regular, vigorous exercise is also very helpful in reducing stress.

Arches Tinnitus Formulas should also be helpful in the long-term for both your tinnitus and balance problem. I have been able to reduce the sound level by about 70% using these products.

Wishing you quiet times, Barry Keate


Will alcoholism drug reduce tinnitus?

Hi Barry, I was told that the drug "Acamprosate" could help my Tinnitus. I don't drink at all but I am willing to try the medication, which I've been told is for people with drinking problems. Is there any info I should be aware of before trying Acamprosate? I would value your input.

Thanks, Cristiana

Hi Cristiana, There was a news report about Campral (acamprosate) reducing tinnitus in the news last week and we have had many questions about it. There may be something helpful here.

Tinnitus is the result of an imbalance in the auditory cortex between inhibitory neurotransmitters and excitatory neurotransmitters. When glutamate (excitatory) predominates over GABA (inhibitory), tinnitus and other neurodegenerative conditions appear. One way to combat this is to activate the inhibitory neurotransmitter GABA. Another way is to antagonize the action of Glutamate. Neurontin (gabapentin) activates GABA and has shown promise in the treatment of tinnitus. GABA supplements are also available which increase total GABA in the brain.

On the other hand, Campral is a glutamate antagonist and reduces the activity of Glutamate. This is an equally valid approach and may have promise. There are other Glutamate antagonists and Ginkgo biloba extract is one of them. Arches Tinnitus Relief Formula contains a naturally processed premium-grade ginkgo.

This news report focused on a very small trial over a short period of time. Further research is needed to determine long-term effects, possible side effects and effective dosage. Many prescription medications cannot be taken for long periods without causing further problems.

Wishing you quiet times, Barry Keate


Ear plugs and tinnitus. I find your newsletter and Q & A session very useful and supportive. Thank you. I have had tinnitus for about 15 years, caused from going out to noisy London bars and nightclubs (which, unfortunately, don't seem able to give up).

It seems impossible to get independent advice on what earplugs are best. I went to see an ENT therapist and he was clueless about earplugs. My GP also seems unable to help. I have also had mixed advice on whether it is best to try and block out certain frequencies (bass versus high frequency sound, for example) I am desperate as I feel that every time I go out I am damaging my ears further. Have you got any suggestions?

Thanks very much, Sarah Horsfield

Dear Sarah, I'm not an earplug expert either but I may be able to point you in the right direction. I carry around Mack's Ear Plugs which I find very helpful. Their soft foam earplugs are rated at 32 dB reduction.

Also there’s an excellent non-profit group in San Francisco called Hearing Education and Awareness for Rockers (HEAR). It was originally started by a small grant from The Who guitarist Pete Townshend and is an great source of information on hearing safety. They sell a number of ear molds and earplugs.

I think it’s necessary to block out all frequencies above a certain dB level. It’s the shock of loud sound that damages the hair cells. The hair cells responsible for high frequency sound are the most delicate and are damaged first.

Wishing you quiet times, Barry Keate


READER's RESPONSE

Dear Barry; I read your response to Fred (October 2005 Quiet Times), who has tinnitus and hearing loss, with a feeling of fullness. I agree with your answers, but think you might also want to mention that the hearing loss itself may make the ear feel fuller, especially when compared with the normal ear. The loss of high frequencies makes the hearing "duller" so that some people have a fuller sensation. If appropriate, using a hearing aid might help to "open up" the poorer ear.

Sincerely, Gail Hubbard Audiologist (and tinnitus sufferer)

Thanks Gail for your input! Barry

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.